Texas, 2016Damaging Wind in Texas, September 4, 2016
September 4, 2016 · NWS BRO · 1 event in 1 county or zone
A surge of moisture combined with coastal troughing led to the development of scattered showers and thunderstorms across the Rio Grande Valley. Outflow winds from some of these thunderstorms moved across the region causing minor damage in Willacy County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surge of moisture combined with coastal troughing led to the development of scattered showers and thunderstorms across the Rio Grande Valley. Outflow winds from some of these thunderstorms moved across the region causing minor damage in Willacy County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 4, 12:10 PM CST, 27 minutes earlier.
Area forecast discussion, Sep 4, 12:10 PM CST, 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service BROWNSVILLE TX
110 PM CDT SUN SEP 4 2016
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...Main challenge is timing of showers and isolated
thunderstorms moving across the flying area from the SE this
afternoon and perhaps into the early evening. Showers at BRO
terminal at this time but lightning scant. Will monitor for
possible AWW. Gusty outflow winds to around 40KT have also
occurred from outflow and should be arriving at HRL shortly.
Included TEMPO thunder groups at all 3 terminals through 22-01Z
but will have to watch this. Short-term guidance suggesting most
activity will die off after sunset, but boundaries kicking around
could keep it going longer...especially at MFE. Confidence not
particularly high on ending time of convective threat...but VFR
with light SE winds should take hold by sometime later this
evening. SE breezes pick up by mid-morning on Tuesday with VFR
continuing.
&&
.PREV DISCUSSION... /issued 638 AM CDT SUN SEP 4 2016/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...Skies currently SKC to SCT across the region, but will
build during the later mornign hours as moisture arrives from the
southeast. Showers and thunderstorms will become more likely
areawide this afternoon, with tempo reductions in vis and cigs.
Shower activity will diminish after sunset, but will continue to
be a threat through most of the night tonight.
PREV DISCUSSION... /issued 406 AM CDT SUN SEP 4 2016/
SHORT TERM (Today through Monday): Surge of moisture noted in WV
imagery lurking just offshore, and will arrive later this morning.
PW values already at 2.0 for last evening's sounding will rise
near 2.25 during the day. Showers and a few thunderstorms will
begin to spark later this morning, fueled by the ample moisture.
Steering flow remain light southerly around 5 knots, so storms
will be more outflow dominated this afternoon, with some locally
higher precipitation possible. Highs today will be held down
somewhat by the expected higher cloud cover and rainfall in the
region.
Models show the deeper moisture continuing off to the north, with
some slightly drier air returning later tonight. This will allow
rain chances to decrease tonight into tomorrow. The H5 ridge will
not yet have returned aloft, so some seabreeze showers are still
possible Monday afternoon.
LONG TERM (Monday Night through Saturday): Models remain in good
good agreement with Mid level high pressure building and
strengthening over Texas through Thursday. As we approach the end
of the week the ridge breaks down and an inverted trough moves
into the western gulf and over South Texas. Atmosphere to
gradually dry out with rain chances waning Tuesday with virtually
very low chances Wednesday and Thursday. Moisture slowly increases
late next week with more appreciable moisture and increasing
chances of rain next weekend. A blend of the models looks
somewhat reasonable at this time with more or less trending
towards climatology. Temperatures to warm up mid week as the rain
chances lower then trend back to normal as the rain chances
increase.
MARINE:(Today through Monday): Surface winds will remain light
today as the pressure gradient remains weak across the northwest
gulf. Showers and thunderstorms will become more numerous today as
moisture arrives from the southeast. Winds are forecast to increase
on Monday as the surface high strengthens across the northern gulf.
This will help increase seas to near 4 feet during the afternoon.
Monday night through Thursday...Broad high pressure extending
over the Gulf of mexico to combine with lower pressure over
northeast Mexico and the Southwest Gulf providing the Lower Texas
coast with a moderate southeast wind and slight to moderate sea.
&&
.BRO Watches/Warnings/Advisories...
TX...None.
GM...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
53-SCHROEDER/69
Hazardous weather outlook, Sep 4, 5:12 AM CST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
612 AM CDT SUN SEP 4 2016
TXZ248>257-051115-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
612 AM CDT SUN SEP 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL LEADING TO NUISANCE FLOODING OF STREET AND LOW LYING
AREAS THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-051115-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
612 AM CDT SUN SEP 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL PRODUCE
OCCASIONAL CLOUD TO SURFACE LIGHTNING...GUSTY WINDS...AND LOCALLY
HIGHER SWELLS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 4, 11:29 AM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1229 PM CDT SUN SEP 4 2016
TXZ255-257-041800-
INLAND CAMERON TX-COASTAL CAMERON TX-
1229 PM CDT SUN SEP 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR CAMERON COUNTY UNTIL 100 PM
CDT...
AT 1227 PM CDT...DOPPLER RADAR WAS TRACKING OUTFLOW FROM
THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTHEAST OF
SOUTH POINT TO 16 MILES SOUTHWEST OF FORT BROWN MEMORIAL GOLF
COURSE. MOVEMENT WAS NORTHWEST AT 35 MPH.
WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HARLINGEN...SAN BENITO...LA FERIA...LOS FRESNOS...RANCHO VIEJO...RIO
HONDO...LOS INDIOS...LAURELES...DOWNTOWN BROWNSVILLE AND SANTA MARIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 2584 9743 2588 9746 2594 9758 2603 9764
2605 9786 2618 9786 2627 9731 2624 9733
2626 9730 2622 9734 2623 9732 2611 9730
2608 9722 2604 9720 2600 9726 2601 9721
2596 9717 2593 9735 2584 9737
TIME...MOT...LOC 1727Z 153DEG 37KT 2578 9718 2570 9767
69Special weather statement, Sep 4, 12:04 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
104 PM CDT SUN SEP 4 2016
TXZ255-041845-
INLAND CAMERON TX-
104 PM CDT SUN SEP 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMERON COUNTY UNTIL 145
PM CDT...
AT 102 PM CDT...DOPPLER RADAR WAS TRACKING OUTFLOW FROM SHOWERS
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR LANDRUM TO 6 MILES
SOUTHWEST OF LAGUNA VISTA POLICE DEPARTMENT. MOVEMENT WAS NORTHWEST
AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HARLINGEN...SAN BENITO...LA FERIA...LOS FRESNOS...RANCHO VIEJO...RIO
HONDO...PALM VALLEY...LOS INDIOS...LA PALOMA AND LAURELES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 2599 9763 2600 9762 2601 9765 2602 9764
2603 9764 2602 9767 2603 9766 2603 9769
2602 9769 2604 9771 2603 9774 2603 9773
2602 9774 2614 9786 2622 9786 2624 9743
2600 9730 2598 9762
TIME...MOT...LOC 1802Z 134DEG 21KT 2600 9769 2602 9734
69Thunderstorm Wind, Willacy
- When
- September 4, 12:37 PM CST to 12:41 PM CST
- Where
- Willacy County, 0.61 mi SE of La Sara to 0.16 mi NW of Raymondville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 26.465, -97.912
Willacy County Emergency Manager reported a telephone pole blown down on FM 1015 in the town of Lasara and a power line down in Raymondville, near the intersection of TX 186 and Business 77.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in South Dakota, September 4, 2016$1.0 million · 96 kt wind · 4 events
- Hail and Damaging Winds in North Dakota, September 4, 2016$217,000 · 1 in hail · 5 events
- Damaging Winds in Colorado, September 4, 2016$50,000 · 83 kt wind · 5 events
- Flash Flooding and Hail in Kansas, September 4, 2016$32,000 · 1.75 in hail · 12 events
- Tornado and Hail in Wyoming, September 4, 2016$1,000 · EF1 · 3 events
- Tornado and Hail in Nebraska, September 4, 2016EF0 · 13 events
- Hail and Damaging Winds in Nebraska, September 4 to 5, 20161.75 in hail · 13 events
- Hail in Nebraska, September 4, 20163 in hail · 10 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 4, 20166 events
- Hail in Colorado, September 4, 20161.75 in hail · 6 events
- Hail and Damaging Winds in South Dakota, September 4, 20161.75 in hail · 5 events
- Damaging Winds in South Dakota, September 4, 201658 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658169.